Diclofenac-induced thrombotic thrombocytopenic purpura with
Thrombotic thrombocytopenic purpura and hemolytic uremic syndrome are two forms of thrombotic microangiopathies. They are characterized by severe thrombocytopenia, microangiopathic hemolysis, and thrombosis, leading to a systemic inflammatory response and organ failure. Plasmapheresis is used to treat thrombotic microangiopathies. A different entity known as atypical hemolytic uremic syndrome has garnered more clinical recognition because reported cases have described that it does not respond to standard plasmapheresis. Diclofenac potassium is a non-steroidal anti-inflammatory drug that is used to treat pain.

A 35-year-old Hispanic man presented to our emergency department with complaints of generalized malaise, fever, and an evanescent skin rash. During admission, he reported the use of diclofenac potassium for back pain on a daily basis for 1 week. He was noted to have peripheral eosinophilia, so he was admitted for suspected drug reaction involving eosinophilia and systemic symptoms. His initial laboratory work-up showed microangiopathic hemolytic anemia and thrombocytopenia.

He also experienced a seizure, encephalopathy, and had a PLASMIC score of 7, thus raising concerns for thrombotic thrombocytopenic purpura. He underwent emergent plasmapheresis, which improved his clinical condition. The diagnosis was confirmed by assessing the levels of disintegrin and metalloproteinase with thrombospondin type 1 motif, member 13, which was less than 3%. In addition, his skin biopsy was positive for patchy complement deposition, demonstrating complement dysregulation.

Source: Journal of Medical Case Reports 2019 13:190

Read more: https://pxmd.co/a10GI
1 share
Like
Comment
Share